Skip to content
IJASP International Journal of Advanced Statistics and Probability E-ISSN 2307-9045

Matrix-exponential distributions: Closure properties

Abstract

Analysing the properties of a probability distribution is a question of general interest. In this paper we describe the properties of the matrix-exponential class of distributions, developing some properties for the discrete case and proving the closure properties, which for the case of phase-type distributions are extended to the matrix-exponential case, this not being an immediate consequence. Given the structure of this class of distributions, we were able to achieve the results in both matrix and algorithmic form. These results can be used in stochastic modelling, and in the latter case, the model can be analysed in matrix and algorithmic form.

Authors and Affiliations

  • Juan Eloy Ruiz-Castro Department of Statistics and O.R., Faculty of Science, University of Granada, Campus Fuentenueva s/n 18071, Granada, Spain

About this article

Download PDF

Author Biography

  • Juan Eloy Ruiz-Castro, Department of Statistics and O.R., Faculty of Science, University of Granada, Campus Fuentenueva s/n 18071, Granada, Spain

References

Neuts, M.F., ”Probability distributions of phase type”. In Liber Amicorum Prof. Emeritus H. Florin, Department of Mathematics, University of Louvain, Belgium, (1975), pp.173-206.

[2] Neuts, M.F., Matrix Geometrix Solutions in Stochastic Models: An Algorithmic Approach., The John Hopkins University Press, Baltimore (1981).

[3] Shaked, M. and Shantikumar, J.G., ”Phase-type distributions”. In Kotz, S., Johnson, N.L., and Read, C.B., editors, Encyclopedia of Statistical Science, John Wiley and Sons, New York, 6, (1985), pp. 709-715.

[4] P´erez-Oc´on, R. and Ruiz-Castro, J.E., ”Two models for a repairable two-system with phase-type sojourn time distributions”, Reliability Engineering & System Safety, 84, (2004), pp.253-260.

[5] O’Cinneide, C.A., ”Characterization of phase-type distributions”, Communications in Statistics- Stochastic Models, 6, (1990), pp. 1-57. 52 International Journal of Advanced Statistics and Probability

View more references (4)

[6] Asmussen, S. and Bladt, M., ”Renewal theory and queuing algorithms for matrix-exponential distributions”. In Chakravarty, S. R. and Alfa, A.S., editors, Matrix-analytic Methods in Stochastic Models, Vol. 183 of Lecture Notes in Pure and Applied Mathematics. Marcel Dekker, New York, (1997), pp. 313-341.

[7] Asmussen, S and O’Cinneide, C.A., ”Matrix-exponential distributions”, In Kotz, S., Read, C.B. and Banks, D.L., editors, Encyclopedia of Statistical Science Update, John Wiley and Sons, New York, 2, (1998), pp. 435-440.

[8] Bladt, M. and Neuts, M.F., ”Matrix-exponential distributions: Calculus and interpretations via flows”, Communications in Statistics-Stochastic Models, 19, (2003), pp. 115-129.

[9] Fackrell, M., ”Fitting with Matrix-exponential distributions”, Stochastic Models, 21, (2005), pp. 377-400.